High Wind, Roberts
- When
- December 4, 6:50 AM CST to 6:00 PM CST
- Where
- Roberts forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.630, -96.946 (the zone’s center; the record gives no point)
High pressure following a cold front resulted in widespread strong gusty winds. A peak wind gust of 63 mph was observed at the Department of Transportation weather stations in Bowdle and Summit, while another 28 weather stations across the region reported wind gusts in excess of 50 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
High pressure following a cold front resulted in widespread strong gusty winds. A peak wind gust of 63 mph was observed at the Department of Transportation weather stations in Bowdle and Summit, while another 28 weather stations across the region reported wind gusts in excess of 50 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 4, 5:47 AM CST, 1 hour 3 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
547 AM CST Wed Dec 4 2024
.KEY MESSAGES...
- Potent cold front will bring strong northwest winds (35-50+ mph
gusts) and areas of blowing/drifting snow (Glacial Lakes region),
along with falling temperatures through the day.
- Milder temperatures for Friday and the weekend with highs/lows
forecast to be some 10 to 25 degrees above normal.
&&
.UPDATE...
Issued at 537 AM CST Wed Dec 4 2024
Aviation discussion updated below for the 12Z TAFs.
&&
.SHORT TERM /TODAY THROUGH THURSDAY AFTERNOON/...
Issued at 419 AM CST Wed Dec 4 2024
CWA is in the warm sector early this morning, with temps in the
mid/upper 30s from the James River westward, while areas further
east are more into the low/mid 30s. Stratus has also made progress
southward and covers a good portion of the CWA, minus the Pierre
region. The cold front that's expected to move south through the
area later this morning is still making its way southward across ND,
but will be approaching the ND/SD state line in the next few hours.
As the front moves through, temperatures will begin falling, and
expect those temps to continue falling throughout the day as strong
cold air advection continues. In about 12 hours (from 12Z to 00Z
today), 925mb temps drop about 15 to 17 degrees over the eastern CWA
where the coldest air will reside. Hourly temp grids reflect the
falling trend through the day, and by late afternoon, temps may only
be in the single digits and teens across the eastern CWA. Winds
behind the front will be quite gusty today, ranging from 40 to 50
mph, perhaps a bit higher than that in some of the higher elevations
across the CWA such as the Leola and Sisseton hills areas. This
could bring some blowing and drifting snow issues across the Glacial
Lakes region where temps in the warm sector have only been in the
low/mid 30s overnight. Struggling to determine how impactful this
may be, and will monitor conditions across the region and upstream
as the morning/day progresses. Blowing snow model suggests impacts
may be minimal (using constant wind of 25 kts), in terms of
visibility reductions anyway. Drifting snow along roadways may be
more of an issue. It would appear sustained winds would have to be
about 30 kts with temps around 10 to 15 degrees before visibility
problems would become an issue. Confidence in all this is moderate,
so will see how this all pans out. As for precipitation, it still
appears coverage/amounts will be minimal with this system. Radars
across the region are not showing much activity, and hi-res model
output does not show much potential. Will maintain low (20-30%)
chances for measurable precip. That said, if a few snow showers were
to get going across the eastern CWA, visibility would be lowered
briefly as the showers move through.
Surface high pressure moves into the region tonight, bringing cold
temperatures and lighter winds. Temps are likely to fall into the
single digits above and below zero by Thursday morning. Wind chill
values across the eastern CWA look to drop into the 10 below to 20
below range overnight, and it's really not until after midnight when
the winds begin to diminish. Temperatures stay cold on Thursday as
we're still under the influence of the chilly high pressure system.
The cold looks to be brief though, as warm air advection will
already ramp up again Friday night into the beginning of the
extended period.
&&
.LONG TERM /THURSDAY EVENING THROUGH TUESDAY/...
Issued at 419 AM CST Wed Dec 4 2024
The northwest flow regime weakens as an upstream trough moves into
the Pacific Northwest during the weekend. By the time that arrives
in our region, to deepen a longwave trough over the central CONUS we
will have split flow overhead. This means that any shortwaves will
be weaker and embedded within the longwave, with a low
predictability with respect to timing and intensity. As such, for
precipitation penitential, there is really just some low chance POPs
scattered from Sunday into Monday. The longwave progresses east and
we are back into a northwest flow regime for the middle of next
week.
Will open the long term with a surface high departing and south to
southwest low level flow as the high continues on its trajectory to
the southeast and weakens. A weak surface pressure pattern follows,
while 850mb temperatures increase to greater than 0C. This mild air
persists until late Sunday/early Monday when the pattern allows for
cooler air to wrap back down on the backside of one of the initial
shortwaves and a weak surface low. During that time, 850mb
temperatures will be about a standard deviation above climo. Lacking
any major wind shifts or mixing, we might be stuck with some fog for
the weekend, not to mention clouds in the vicinity of the upper
trough, however the predictability at this timescale is too low to
confidently assess how this would impact reaching NBM highs in the
40s and 50s. Aside from that wrinkle, both GEFS 850mb temperature
plumes and NBM 25th/75th percentile highs and lows have come into
better agreement over these last few forecast iterations, meaning
confidence is increasing with regards to this 3 day period of above
normal temperatures. Currently we are looking a highs and lows 10 to
as much as 25 degrees above average.
While there is cooler air in the lee of all this for early/middle of
next week, GEFS plumes are milder in comparison to the last two
recent outbreaks of Canadian/Arctic air and current ranges in the
NBM are fairly close to climo.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 537 AM CST Wed Dec 4 2024
Terminals KABR,KATY,KPIR,KMBG
MVFR CIGs are affecting the region to start off the TAF period,
and should remain in the region to some extent today. But, areal
coverage is forecast to diminish as the morning progresses and be
possibly confined more to the KATY region. Gusty northwest surface
winds will occur today and will gust to around 40 knots. Low-
level wind shear (LLWS) will be a concern at KPIR briefly to start
off the TAF period. Areas of -SN/-SHSN are possible across the
KATY region today, with brief VSBY reductions at times in snowfall
and BLSN.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 6 PM CST /5 PM MST/ this evening for
SDZ003>011-015>023.
Wind Advisory until 6 PM CST /5 PM MST/ this evening for
SDZ033>037-045-048-051.
MN...Wind Advisory until 6 PM CST this evening for MNZ039-046.
&&
UPDATE...TMT
SHORT TERM...TMT
LONG TERM...Connelly
AVIATION...TMTHazardous Weather Outlook National Weather Service Aberdeen SD 517 AM CST Wed Dec 4 2024 SDZ003>006-009-010-015>018-033>037-045-048-051-051130- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk- Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 517 AM CST Wed Dec 4 2024 /417 AM MST Wed Dec 4 2024/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Strong northwest winds gusting from 40 to 50+ mph will be common today behind a passing cold front. Falling temperatures are expected today, with many areas in the teens and 20s by late afternoon. Overnight, wind chill values are forecast to drop to between 10 below and 20 below zero across northeast South Dakota. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ007-008-011-019>023-051130- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin- Deuel- 517 AM CST Wed Dec 4 2024 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Strong northwest winds gusting from 40 to 50+ mph will be common today behind a passing cold front. Falling temperatures are expected today, with many areas in the single digits and teens by late afternoon. Areas of blowing and drifting snow will be possible as well, but visibility reductions will likely be tied to periods where there is actual snowfall. Overnight, wind chill values are forecast to drop to between 10 below and 20 below zero across northeast South Dakota and west central Minnesota. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. TMT
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, December 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1221410, 1221409.